Heart Disease Expert Forum
Any Experience on How long it takes for Medicine to be out of you for g...
About This Forum:

This forum is for questions and support regarding heart issues such as: Angina, Angioplasty, Arrhythmia, Bypass Surgery, Cardiomyopathy, Coronary Artery Disease, Defibrillator, Heart Attack, Heart Disease, High Blood Pressure, Mitral Valve Prolapse, Pacemaker, PAD, Stenosis, Stress Tests.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Any Experience on How long it takes for Medicine to be out of you for good



I posted earlier that I had been on Toprol XL 50mg for One year for high BP. Started experiencing known side effects, which I am familiar with.

I have been completely off for 10 days now and still feel horrible.  Jittery, shakey (shaky), perhaps anxiety ( did not have this before toprol so hard to tell).  Heart Rate elevated at times.

I tapered off as Dr ordered, half a pill for one week, half pill every other day for one week.

I have been tested for diabetes, thryroid and lots of blood work, everything else is normal and I am not on anything else yet.
Have you had patients where it took  some time to get rid of the withdrawal effects of these kinds of drugs?  I am aware of the Toprol side effects, but need some guidance as to when it might be out of my system, of course everyone is different.

I heard this is a fat soluble drug, and might take longer.  Every day is a struggle.   I go back to my Dr tomorrow, but he does not have too much experience with withdrawal.
Related Discussions
239757_tn?1213813182
scamelol,

The best I can say is drugs affect different people differently.

The amount of withdrawl (withdrawal) symptoms you are having from a taper of Toprol seem a little out of the ordinary. Hypothetically, your body upregulates the receptors in response to Toprol and your baseline catachacholamine levels are elevated, tapering allows both to return to normal.

You might try to continue a taper again, but also look for other causes of your symtpoms with your doctor.

good luck
12 Comments
Blank
Avatar_n_tn
Hi,
Here is a link that describes the actions of toprol xl.
On one hand, it says that 95% of the drug is metabolized in 72 hours.  It also says that the blood pressure lowering effects can last up to one month after discontinuation of the drug.
http://www.parkinsons-information-exchange-network-online.com/drugdb/085.html
I'm not sure which side effect you are not naming, but I take toprol XL and I have a history of major depression.  After my bypass surgery, I began therapy with toprol xl.  I also began the inevitable descent into hell.  When things got bad, I decided I had to discontinue the toprol xl to see if it was contributing to the depression.  I was off for several months, and am now back on toprol xl, having concluded that my depression is independent of the medication.  It does a nice job of controlling hypertension.

Blank
Avatar_n_tn
Thanks for your replies

Yes Toprol can make  you tired!
I called the company that makes Toprol, they said anxiety is a side effect, less common.  It was not reported during trials, but was reported after it was approved.  

I realize this could be me and not Toprol, but since I never had anxiety before and was pretty much only on the toprol. I lost over 20 pounds while on toprol, so maybe that added to the effect on me.  I have read on other boards that some people got anxiety from it.

If it can stay in your system for one month by lowering BP, then maybe it takes that long to get out.  

I just don't know where else to turn
Blank
Avatar_n_tn
If you want to feel a little better, you are not alone. My EP stopped my Toprol XL 25mg a day without a weening off period. It has been 5 days and I still feel tired/dizzy. It took them some time to work so I assume it will take just as long if not longer to get the levels right again. Hang in there, it will get better. You can't worry about what you can't change.

Scott
Blank
Avatar_n_tn


Thanks Scott

How long were you on the Toprol?  Did you get shaky?   Its the jitters I can't stand.  I am going to seek out other avenues, but this seems the most logical.

Sil
Blank
Avatar_n_tn
Just wandering how you are feeling.  Still shaky and jittery... I posted a comment on another of your topics about a similar episode I had when weaning off of toprol.  After about 4 days off the toprol I was shaky and anxious and going crazy.  We decided it was probably anxiety (which I've never had before) and I got back on the toprol and am also taking zoloft as well.  Now after reading your story I'm not so sure.  Let me know how you are doing. Thanks
Blank
Avatar_n_tn


Hi, I am still feeling not right, shaky jittery tired etc.  I am calling it anxiety, but for all I know it could be shaky from something unknown.  I am assuming its the toprol because I have been in contact with 2 other people that had similiar symtoms (symptoms) being off toprol and have checked other boards for people with similiar symptoms. some people had been on toprol for just a short time.  2 took a month to get rid of all the residual effects.  One lady had been on for only 3 weeks and got anxiety bad.  Took her one month to feel better.  

I have heard from other people on other boards.  Try seaching some healthboards, there are lots of discussions there on toprol and such.
I would bet you had toprol withdrawal.  How did you taper off?  

Silvia
Blank
Avatar_n_tn
Was taking 50mg, then went to 25mg for a week, then 25mg every other day for a few days.  My doctor said by day 4 it should have been all out of my system and we would know if it was the toprol causing my anxiety.  Well by day 4 my anxiety was unbearable and we decided that we were dealing with two separate issues.  I'm  not so sure now.  I hate the thought that I am taking Zoloft when in actuality I was probably just experiencing withdrawl (withdrawal) from the toprol.  I only took it for about two months.  I think I might try getting off it again a little more slowly and just try and hang in there this time.  I was given some other anxiety medication to take only as needed which may help.  During the day I didn't feel too bad but the nights were horrible and a few times I never did go to sleep.  Are you feeling any better at all or still the same?
Blank
Avatar_n_tn
Wow, you have my symptoms. I bet it was the toprol, not something else.  Today is about 2.5 weeks and I only had a little shakiness, however I have had some good days and then went back to horrible again.  I have heard from a few others on other boards who say they took a month to recover, so its not unusal.

If you try again, hang in there.  This is not as unusual as it sounds and Dr's don't seem to know about this.  I think its a big Toprol secret or something.

Take care and write back.
Blank
Avatar_n_tn
Just wondering how you are progressing.  Are you taking any toprol at all anymore or are you completely off.  i've decided to try weaning off again.  the side effects just are not worth it.  I'm down to 12.5mg daily and have not had any of the anxiety I had the first time I tried.  However I've been on Zoloft on that may be why.  My plan is as soon as I completely stop the toprol, to wean off the zoloft as well.  Let me know how you are doing.
Blank
Avatar_n_tn
Hi, I am doing a little better, still some anxiety, but not as much as  before, less jittery.  I am still tired. I  went to a new Dr yesterday, was very pleased.  She will be running lots of tests I never had to make sure that its not something else.  Old Dr. kept saying anxiety, even though I never had that and had been going to them for years, they did not want to do too much, very basic tests.

Had some tests before but basic thyroid and glucose.  Could be the Toprol or a millions things.  One thing you should now, I was fine on the 12.5 week, it got worse after that.  I am in contact with a  few people who say it took them a full month to start feeling better.  Its been 3 weeks for me and a full month won't be until November 19th.  But I was on for a year and these people were only on for weeks, so I could be longer.   If you have not done so, check out some healthboards.

Good luck and let me know please  ***@****
Blank
Avatar_n_tn
Spent some time in ER/hospital and had all sorts of test.  No heart attack, no disease, no damage.  Cardio doc says I am a classic sleep apnea patient, but put me on Toprol xl 50mg to slow things down.  (I am 47, my mom died at 65 in her sleep, had an enlarged heart, so you can image my concern!) Went through a sleep study and found that I do have apnea.  Am now using CPAP machine to sleep at night (still having trouble adjusting to it after 6 months).  Decided to wean off of Toprol, since it makes me extremely lethargic.  One thing that I noticed on all of the boards is that everyone claims to have no appetite and losing weight.  I almost immediately gained 10lbs. and cannot lose.  What's up with that?!  The only good thing about it, was that it stopped my migrane (migraine) headaches.  Am cutting back to 25mg this week and then 12.5mg next week.  Hopefully I will not have any of the problems that I have been reading about on the boards.
Blank
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank